Journals / İzmir Tıp Fakültesi Dergisi / 2025 / Cilt: 4 Sayı: 4

Stevens-Johnson Syndrome Due to Polydrug Use: Elderly and Immobilized Patient

Çoklu İlaç Kullanımına Bağlı Stevens-Johnson Sendromu: Yaşlı ve İmmobil Hasta

Zeynep Aslan Hişmioğulları(İzmir Şehir Hastanesi Aile Hekimliği Kliniği)0000-0001-5927-7774
Feride Gülcüler(İzmir Şehir Hastanesi Aile Hekimliği Kliniği)0009-0008-3644-8989
Umut Gök(SAĞLIK BİLİMLERİ ÜNİVERSİTESİ, İZMİR TIP FAKÜLTESİ)0000-0002-5048-204X
Pages
90–96
Publication Date
2025-12-26
🏛️Bibliographic metadata and full text access for this article are provided via DergiPark.
DergiPark Record ↗
✨

AI Summary & Key Takeaways

AI Insight
⚡ TL;DR(Too Long; Didn't Read)

Keywords: Polypharmacy, Home Health Services, Stevens Johnson Syndrome

📌 3 Key Takeaways

🎯
Objective & Hypothesis:Objective: This case is noteworthy in terms of showing the role of multiple drug use (polypharmacy) in the development of Stevens-Johnson Syndrome in elderly individuals.
📊
Key Findings & Data:Case: An 86-year-old bedridden female patient who was followed up by Home Health Services was evaluated at home by family physicians due to the growth of a wound in the gluteal region.
💡
Conclusion & Impact:Keywords: Polypharmacy, Home Health Services, Stevens Johnson Syndrome
🔬Design:Olgu Sunumu
📍Scope:Comprehensive Sample
⚙️Variables:Polifarmasi · Evde Sağlık Hizmetleri · Stevens Johnson Sendromu

Abstract

Objective: This case is noteworthy in terms of showing the role of multiple drug use (polypharmacy) in the development of Stevens-Johnson Syndrome in elderly individuals. Case: An 86-year-old bedridden female patient who was followed up by Home Health Services was evaluated at home by family physicians due to the growth of a wound in the gluteal region. The patient, who had a severe clinical picture, was admitted to the hospital and died despite all treatments. A very large skin lesion that could have caused death was also evaluated in detail. Conclusion: Health professionals should be careful to minimize the number of medications prescribed to elderly patients receiving home health services and to evaluate drug interactions. Keywords: Polypharmacy, Home Health Services, Stevens Johnson Syndrome

Özet

Amaç: Bu olgu, çoklu ilaç kullanımının (polifarmasi) yaşlı bireylerde Stevens-Johnson Sendromu gelişimindeki rolünü göstermesi açısından dikkat çekicidir. Olgu: Evde Sağlık Hizmetleri tarafından takibi yapılan, 86 yaşındaki yatağa tam bağımlı kadın hasta; gluteal bölgedeki yaranın büyümesi nedeniyle aile hekimleri tarafından evde değerlendirilmiştir. Ağır bir klinik tablosu olan hasta hastaneye yatırılmış tüm tedavilere rağmen kaybedilmiştir. Ölüm nedeni olabilecek çok geniş cilt lezyonu da ayrıntılı değerlendirilmiştir. Sonuç: Sağlık profesyonellerinin, evde sağlık hizmeti alan yaşlı hastalarda reçetelenen ilaç sayısını en aza indirme ve ilaç etkileşimlerini değerlendirme konusunda dikkatli olmaları gerekmektedir. Anahtar Kelimeler : Polifarmasi, Evde Sağlık Hizmetleri, Stevens Johnson Sendromu

🔖

Cite This Article

Hişmioğulları, Z. A., Gülcüler, F., Gök, U. (2025). Stevens-Johnson Syndrome Due to Polydrug Use: Elderly and Immobilized Patient. İzmir Tıp Fakültesi Dergisi, Cilt: 4 Sayı: 4, 90–96. https://doi.org/10.57221/izmirtip.1694622

📄 Full Text PDF Viewer

📄

PDF görüntüleyici hazırlanıyor...

References (30)

  1. Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993 Jan; 129(1):92-6.
  2. Abou-Elhamd KE. Two cases of Stevens-Johnson syndrome following intake of klavox with review of literature. Eur Arch Otorhinolaryngol 2009;266(8):1327-30.
  3. Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and opthalmia. Report of two cases in children. American Journal of Diseases of Children. 1922; 24(6):526-33.
  4. Hazin R, İbrahimi OA, Hazini MI, et al. Stevens- Johnson syndrome: Pathogenesis, diagnosis, and management Annals of Medicine 2008;40(2):129-138.
  5. Chan HL, Stern RS, Arndt KA, et al. The incidence of erythema multiforme, Stevens-Johnson syndrome, and toxic epidermal necrolysis: A population-based study with particular reference to reactions caused by drugs among outpatients Arch Dermatol 1990; 126:43–7.
  6. Frey N, Jossi J, Bodmer M, et al. The Epidemiology of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis in the UK. J Invest Dermatol. 2017 Jun;137(6):1240-1247. doi: 10.1016/j.jid.2017.01.031. Epub 2017 Feb 12. PMID: 28202399
  7. Zyryanov S, Asetskaya I, Butranova O, et al. Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis: Analysis of the Russian Database of Spontaneous Reports. Pharmaceuticals (Basel). 2024 May 24;17(6):675. doi: 10.3390/ph17060675. PMID: 38931343; PMCID: PMC11207115.
  8. Harr T, French LE. Toxic epidermal necrolysis and Stevens-Johnson syndrome. Orphanet J Rare Dis. 2010 Dec 16;5:39. doi: 10.1186/1750-1172-5-39. PMID: 21162721; PMCID: PMC3018455.
  9. Letko E, Papaliodis DN, Papaliodis GN, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: a review of the literature. Ann Allergy Asthma Im- munol 2005;94(4):419-36.
  10. Borchers AT, Lee JL, Naguwa SM, et al. Stevens–Johnson syndrome and toxic epidermal necrolysis Au- toimmunity Reviews 2008;7:(8):598–605.
  11. Arıcan O, Urun M. Tenoksikam ile geliflen bir generalize (multifokal) bülloz fiks ilaç erüpsiyonu olgusu. Turkish Jour- nal of Geriatrics 2008;(4):200-203.
  12. World Health Organization. (2019). Medication safety in polypharmacy: Technical report. World Health Organization. Erişim Adresi: https://www.who.int/publications/i/item/medication-safety-in-polypharmacy Erişim tarihi: 13.06.2025
  13. Wang R, Chen L, Fan L, et al. Incidence and Effects of Polypharmacy on Clinical Outcome among Patients Aged 80+: A Five-Year Follow-Up Study. PLoS One. 2015 Nov 10;10(11):e0142123. doi: 10.1371/journal.pone.0142123. PMID: 26554710; PMCID: PMC4640711.
  14. Sassolas B, Haddad C, Mockenhaupt M, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010 Jul;88(1):60-8. doi: 10.1038/clpt.2009.252. Epub 2010 Apr 7. PMID: 20375998.
  15. Singh N, Phillips M. Toxic Epidermal Necrolysis: A Review of Past and Present Therapeutic Approaches. Skin Therapy Letter. 2022; 27(5).
  16. Kardaun SH, Sekula P, Valeyrie-Allanore L, et al; RegiSCAR study group. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013 Nov;169(5):1071-80. doi: 10.1111/bjd.12501. PMID: 23855313
  17. Calle AM, Aguirre N, Ardila JC, et al. DRESS syndrome: A literature review and treatment algorithm. World Allergy Organ J. 2023 Apr 8;16(3):100673. doi: 10.1016/j.waojou.2022.100673. PMID: 37082745; PMCID: PMC10112187.
  18. Kardaun SH, Sekula P, Valeyrie-Allanore L, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol. 2013;169(5):1071-1080. doi:10.1111/bjd.12501
  19. Jindal A, Rao R, Bhogal BS. Advanced Diagnostic Techniques in Autoimmune Bullous Diseases. Indian J Dermatol. 2017 May-Jun;62(3):268-278. doi: 10.4103/ijd.IJD_196_17. PMID: 28584369; PMCID: PMC5448261
  20. Myers EL, Culton DA. A Narrative Review of Pemphigoid Diseases: Bridging Associations, Comorbidities, and Management. Dermatol Ther (Heidelb). 2025 Jul;15(7):1755-1770. doi: 10.1007/s13555-025-01444-9. Epub 2025 May 24. PMID: 40411679; PMCID: PMC12126390.
  21. Aliosmanoğlu Ç, Haskaloğlu ZŞ, Cevit Ö. Steven Johnson Sendromu: Olgu Sunumu. Konuralp Tıp Dergisi 2013;5(1):46-49.
  22. Wang L, Varghese S, Bassir F, et al. Stevens-Johnson syndrome and toxic epidermal necrolysis: A systematic review of PubMed/MEDLINE case reports from 1980 to 2020. Front Med (Lausanne). 2022 Aug 24;9:949520. doi: 10.3389/fmed.2022.949520. PMID: 36091694; PMCID: PMC9449801.
  23. Kumar DP, Niveditha G, Kumar B, et al. Stevens–Johnson syndrome/toxic epidermal necrolysis overlap syndrome due to oral cefuroxime. Journal of Clinical and Scientific Research. Jul–Sep 2019; 8(3): 155-158. doi: 10.4103/JCSR.JCSR_23_18
  24. Sassolas B, Haddad C, Mockenhaupt M, et al. ALDEN, an algorithm for assessment of drug causality in Stevens-Johnson Syndrome and toxic epidermal necrolysis: comparison with case-control analysis. Clin Pharmacol Ther. 2010;88(1):60-68. doi:10.1038/clpt.2009.252
  25. Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993 Jan;129(1):92-6. PMID: 8420497.
  26. Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. N Engl J Med. 1994 Nov 10;331(19):1272-85. doi: 10.1056/NEJM199411103311906. PMID: 7794310.
  27. Jha P, Das S, Chatterjee M, et al. Stevens Johnson syndrome due to polypharmacy: a case report. Int J Basic Clin Pharmacol. 2016;5(3):1167–1170.
  28. Mockenhaupt M. The current understanding of Stevens–Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol. 2011;7(6):803–813.
  29. Schneider JA, Cohen PR. Stevens–Johnson syndrome and toxic epidermal necrolysis: a concise review with a comprehensive summary of therapeutic interventions emphasizing supportive measures. Adv Ther. 2017;34(6):1235–1244.
  30. Yalçın B, Tanriverdi MH. Stevens-Johnson sendromu ve toksik epidermal nekroliz: literatür eşliğinde olgu sunumu. Kafkas J Med Sci. 2013;3(3):119-122.